Concomitant Use of Anxiolytic or Sedative-Hypnotic Agents with Selective Serotonin Reuptake Inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

The side effects seen with selective serotonin reuptake inhibitors(SSRIs), for example, insomnia, agitation, and nervousness, are often treated with other drugs. Using medication to treat side effects creates a risk of adverse events, via pharmacokinetic or pharmacodynamic drug-drug interactions. This study determined the incidence of concomitant anxiolytic and/or sedative-hypnotic use in patients prescribed various SSRIs. Each patient's medication profile was reviewed for the following: scheduled anxiolytics(benzodiazepine, buspirone, hydroxyzine); "as needed" anxiolytics; and scheduled bedtime hypnotics (benzodiazepine, subtherapeutic sedating antidepressants, sedating antihistamines). Patient's dosing schedules were compared, and chi-square analysis was used to determine differences. A total of 871 patients on SSRIs and 40 patients on venlafaxine were identified from the 7,659 patients in the database. There were no statistically significant differences with regard to the use of anxiolytic or hypnotic agents among the different agents studied. Health care professionals should not necessarily assume that one SSRI is associated with a greater incidence of inducing anxiety or causing insomnia than other, similar agents.

Related Topics

    loading  Loading Related Articles